Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 84, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 13, 2004, 11:38 PM CDT for Republic County, Washington County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2004, 11:38 PM CDT (04:38 UTC)
- Expired
- Jun 14, 2004, 12:30 AM CDT
- In force
- 52 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 94 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 140438 SVRTOP KSC157-201-140530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1138 PM CDT SUN JUN 13 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS NORTHERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS * UNTIL 1230 AM CDT * AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR REPUBLIC...OR ABOUT 28 MILES NORTH OF CONCORDIA...MOVING EAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... MUNDEN NARKA CUBA MAHASKA HADDAM MORROWVILLE WASHINGTON HOLLENBERG GREENLEAF LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 4000 9786 3988 9789 3967 9690 3999 9691 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:33 PM CDT, 8 hours 5 minutes earlier.
Area forecast discussion, Jun 13, 3:33 PM CDT, 8 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 333 PM CDT SUN JUN 13 2004 .DISCUSSION... FORECAST CHALLENGE IS TIMING OF THUNDERSTORM CHANCES THROUGH THE NEXT SEVEN DAYS. SCATTERED THUNDERSTORMS ARE POSSIBLE FOR THE NEXT COUPLE DAYS AS WEAK SHORTWAVES MOVE THROUGH THE WESTERLY FLOW MAINLY ACROSS THE NORTHERN PLAINS. SOME SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG THE DRYLINE ACROSS NORTHWEST KS...BUT HAVE BEEN DISSIPATING AFTER THEY MOVE AWAY FROM THE BOUNDARY. LAST NIGHTS MCS DID A LOT TO STABILIZING THE ATMOSPHERE...AND THE RISK FOR SEVERE WEATHER HAS DIMINISHED AS REFLECTED IN THE SWODY1. WILL HAVE SCATTERED WORDING ACROSS THE NORTHERN COUNTIES WHERE THE PRECIP HAS ALREADY BEGUN. WILL ONLY HAVE SLIGHT CHANCE POPS FOR EAST CENTRAL KS. THINK THERE IS NOT ENOUGH INSTABILITY FOR THUNDERSTORMS TO DEVELOP. MODIFYING THE 18Z SOUNDING FOR TOP...WOULD NEED DEWPOINT IN THE MID 60S AND TEMPS AROUND 90 TO OVERCOME THE CIN. MODELS SHOW A WEAK COLD FRONT ENTERING THE FORECAST AREA TOMORROW. THIS SHOULD PROVIDE A FOCUS FOR SCATTERED THUNDERSTORMS TO REDEVELOP. THERE IS SOME DIFFERENCE BETWEEN THE GFS AND ETA ON WHERE THE FRONT STALLS OUT SO HAVE A GENERAL 30 POP ACROSS THE WHOLE FORECAST AREA. THINK THE THREAT FOR AN ORGANIZED MCS IS REDUCED SOMEWHAT FROM EARLIER THINKING. A TROPICAL DISTURBANCE IS EXPECTED TO DEVELOP ALONG THE TX GULF COAST AND THIS COULD HOLD THE DEEP MOISTURE TO THE SOUTH. AFTER A BREAK ON TUESDAY WHEN SOUTHERLY WINDS RETURN...A SERIES OF COLD FRONTS ARE EXPECTED TO MOVE THROUGH THE AREA. THE SYNOPTIC PATTERN BECOMES MORE AMPLIFIED FOR THE LATER HALF OF THE WORK WEEK WITH RIDGING DEVELOPING ACROSS THE WEST. THIS WILL CAUSE BROAD TROUGHING OVER THE PLAINS. AS SHORTWAVES ROTATE THROUGH THE TROUGH...THEY WILL HELD DRAG COLD FRONT DOWN INTO KANSAS. TIMING OF THESE FRONT HAS BEEN PROBLEMATIC WITH EVERY MODEL A LITTLE DIFFERENT. THE GFS IS BY FAR THE FASTEST WITH THE SHORTWAVE ENERGY ACROSS THE NORTHERN PLAINS AND THEREFORE FASTER WITH THE FRONT. HAVE USED THE ETA FOR THE TIMING. THIS WOULD BRING THE FIRST FRONT UP TO THE KS STATE LINE TUESDAY NIGHT AND THEN INTO THE FORECAST AREA WEDNESDAY. THE POPS REFLECT THIS. HAVE INSERTED SMALL POPS FOR FRIDAY AND FRIDAY NIGHT THINKING THE SECOND COLD FRONT WILL MOVE INTO THE AREA. HOWEVER DO NOT HAVE A LOT OF CONFIDENCE IN THIS TIMING AND LATER SHIFTS MAY NEED TO ADJUST IT. HAVE THE HIGHEST POPS FRIDAY NIGHT. THIS SEEMED TO BE THE GENERAL CONSENSUS OF THE SOLUTIONS...AND BASICALLY OVERLOOKED THE GFS BRINGING THE FRONT IN FRIDAY MORNING AS DISCUSSED ABOVE. WITH THIS PATTERN OF A BROAD TROUGH AND PERIODIC COLD FRONTS...TEMPERATURES SHOULD BE BELOW NORMAL. HAVE TRENDED THE TEMPS IN THIS DIRECTION WITH HIGHS THURSDAY THROUGH SATURDAY IN THE LOWER 80S AND LOWS AROUND 60. DID NOT HOWEVER GO AS COOL AS HPC/S NUMBERS. LEFT SATURDAY AND SUNDAY DRY THINKING THE FRONT WOULD BE WELL SOUTH OF THE AREA WITH SURFACE RIDING IN PLACE. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE && WOLTERS
Hazardous weather outlook, Jun 13, 4:42 PM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 442 PM CDT SUN JUN 13 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-141000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 442 PM CDT SUN JUN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. ISOLATED HAIL UP TO AN INCH IN DIAMETER OR WIND UP TO 60 MPH IS POSSIBLE THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM ARE POSSIBLE MONDAY AND MONDAY NIGHT ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. THUNDERSTORM CHANCES CONTINUE NEAR THE KANSAS AND NEBRASKA STATE LINE TUESDAY NIGHT...THEN OVER THE WHOLE AREA WEDNESDAY AND WEDNESDAY NIGHT. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY AND FRIDAY NIGHT AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) WOLTERS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 3:36 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 39 min |
| Jun 14, 3:55 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Wabaunsee | 50 min |
| Jun 14, 5:52 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Jefferson | 38 min |
| Jun 14, 6:18 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 57 min |
| Jun 14, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.